Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 134, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 8, 2008, 2:21 PM CDT for Nemaha County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2008, 2:21 PM CDT (19:21 UTC)
- Expired
- Jun 8, 2008, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1757 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:15 AM CDT, 10 hours 6 minutes earlier.
Area forecast discussion, Jun 8, 4:15 AM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 AM CDT SUN JUN 8 2008 .DISCUSSION... LATEST WATER VAPOR SHOWING INITIAL SHORTWAVE IN WESTERN TROUGH LIFTING OUT ACROSS THE NORTH CENTRAL PLAINS WHICH IN CONJUNCTION WITH STRONG LLVL JET ACROSS THE CENTRAL PLAINS IS SUPPORTING MCS OVER NE. SFC OBS SHOW OUTFLOW AND COLD FRONT OVER SOUTHERN NE MOVING INTO EXTREME NORTHWEST CORNER OF CWA ALONG WITH THIS MORNINGS JET MAY AID THE DEVELOPMENT OF ADDITIONAL CONVECTION ACROSS THE NORTHERN CWA THIS MORNING WITH INCREASING CLOUDS SPREADING SOUTH BEHIND THE BOUNDARY. THE SLOWING FRONT SHOULD BISECT THE CWA BY AFTERNOON AND MOISTURE WILL CONTOUR TO POOL NEAR AND AHEAD OF IT. WITH MORE IN THE WAY OF SUN ACROSS THE SOUTH THAN THE NORTHERN AREAS...CAPES SHOULD MAKE IT INTO THE 2000-3000 RANGE SOUTH OF I-70. WOULD SEE CONVERGENCE AND LITTLE OR NO INHIBITION BY MID AFTERNOON WOULD SUPPORT NEW DEVELOPMENT BY THAT TIME WITH HAIL AND WIND THE SEVERE CONCERNS INTO THE EVENING HOURS. PW VALUES WILL BE NEAR 2 INCHES ACROSS MUCH OF THE CWA AS UPSTREAM TROUGH APPROACHES LATER TODAY INTO TONIGHT. THIS SHOULD SUPPORT CONTINUES CONVECTION FROM SOUTHWEST TO NORTHEAST ACROSS MAINLY AREAS ALONG AND SOUTH OF I-70. RAINFALL AMOUNTS AROUND 1 INCH WILL BE POSSIBLE IN PORTIONS OF NC/NE KS NORTH OF I-70 WITH 2-3 INCHES EXPECTED SOUTHWARD. WILL THEREFORE CONTINUE PREVIOUSLY ISSUED FLASH FLOOD WATCHES FOR MOST OF THE CWA...ALTHOUGH THE FAR NORTHERN PORTIONS OF THE WATCH MAY NEED TO BE CANCELLED LATER TODAY IF HEAVIER PRECIP TRENDS SHIFT ANY FURTHER SOUTHWARD ON NEXT MODEL RUNS...ALTHOUGH FFG VALUES NORTH ARE MUCH LOWER. EITHER WAY...AS LOW LEVEL FLOW VEERS LATER TONIGHT...CONVERGENCE DECREASES AND INSTABILITY SHIFTS FURTHER SOUTH OF THE CWA...CONVECTION SHOULD FOCUS FURTHER SOUTH INTO MONDAY MORNING. AS UPPER TROUGH ADVANCES EASTWARD ACROSS THE CWA EARLY MONDAY HAVE TRIMMED POPS/QPF A LITTLE FASTER ALL BUT THE FAR SOUTHEAST CORNER. WILL LEAVE LOW POPS IN MONDAY NIGHT WITH SOME RETURN FLOW...BUT MOISTURE/LIFT IS LACKING AND NEXT SHIFT MAY ALSO NEED TO TRIM/REMOVE POPS HERE AS WELL. WENT DRY FOR TUESDAY AS IT APPEARS NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL BE MORE IN THE WEDNESDAY/THURSDAY TIMEFRAME AS NEXT LARGER SCALE TROUGH IN THE WEST TRIES TO ADVANCE EASTWARD. THIS IS ALREADY HANDLED WELL BE PREVIOUS FCST SO LITTLE OR NO CHANGES MADE TO GRIDS BEYOND TUESDAY WITH UNSETTLED PATTERN PERSISTING INTO THE END OF THIS WEEK. && .AVIATION... SFC CDFNT...EITHER DRIVEN SWD BY ONGOING CONVECTION OVR NEB...OR IN RESPONSE TO THE SHRTWV TROF OVR THE NRN PLAINS WILL PUSH SWD TODAY AND INTO THE KMHK TERMINAL ARND 21Z AND THEN AT KTOP/KFOE ARND 23Z. STG LO LVL SRLY FLOW WL CONT AHEAD OF THE FNT THRU AT LEAST THE MRNG BEFORE WEAKENING AS THE CORE OF THE LO LVL JETS SHIFTS EWD. OTHER THAN SOME SCT MID/HIGH LVL CLDS THRU THE MRNG...LITTLE IN THE WAY OF CLDS ARE EXPECTED. TSRA ARE LIKELY TO DVLP ALNG THE SFC CDFNT BY MID/LATE AFTN AND THESE WILL LIKELY AFFECT ALL 3 TAFS SITES AT SOME POINT. SFC CDFNT AND ASSOCIATED CONVECTION SHLD SLIP S OF THE TAF SITES BY LATE EVNG OR OVERNIGHT TONIGHT. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS FROM 00Z TO 12Z MONDAY KSZ012-021>024-034>036. FLASH FLOOD WATCH FOR EAST CENTRAL KANSAS FROM 00Z TO 18Z MONDAY. KSZ026-037>040-054>056-058-059. &&
Hazardous weather outlook, Jun 8, 5:35 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 535 AM CDT SUN JUN 8 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-091045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 535 AM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS MORNING GENERALLY NORTH OF I 70. A BETTER CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE AREA THIS AFTERNOON WITH THE ARRIVAL OF A COLD FRONT. THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS MOST OF THE AREA INTO TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE STRONG GUSTY WINDS AND HAIL TO THE SIZE OF QUARTERS. HOWEVER...THERE IS ALSO THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE LOCALLY VERY HEAVY RAINFALL WHICH COULD PRODUCE FLOODING. AS A RESULT...FLASH FLOOD WATCHES REMAIN IN AFFECT TONIGHT AND EARLY MONDAY FOR AREAS ALONG AND SOUTH OF A MINNEAPOLIS TO HIAWATHA LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS CHANCES WILL CONTINUE OVER MOST OF NORTHEAST AND EAST CENTRAL AREAS INTO THE AFTERNOON HOURS. ADDITIONAL HEAVY RAIN IS POSSIBLE SOUTH OF I 35. THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS MONDAY NIGHT AS WELL AS TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jun 8, 1:53 PM CDT, 28 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 153 PM CDT SUN JUN 8 2008 KSZ010-011-023-081945- MARSHALL-NEMAHA-POTTAWATOMIE- 153 PM CDT SUN JUN 8 2008 THROUGH 245 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 48 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LILLIS...VERMILLION...CENTRALIA...ONAGA...BAILEYVILLE... HAVENSVILLE...SENECA...CORNING...ONEIDA AND BERN. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 4:33 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 8, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 48 min |
| Jun 8, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 38 min |
| Jun 8, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 28 min |
| Jun 8, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 47 min |
| Jun 8, 6:33 PM CDT | Flash Flood Warning | TOP | Douglas | 117 min |
| Jun 8, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.